Hail, Price
- When
- July 23, 10:47 PM CST
- Where
- Price County, 3.75 mi SSW of Lugerville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.730, -90.530
Moisture pooling north of a weak stationary front was sufficient for isolated thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Moisture pooling north of a weak stationary front was sufficient for isolated thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 6:46 PM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 746 PM CDT SAT JUL 23 2011 .UPDATE... WITH SHOWERS CONTINUING TO DIMINISH IN COVERAGE AND ENERGY REMAINING WELL TO OUR SOUTH...FORCING OVER THE LOWER COLD AIR HAS WEAKENED. WE DIMINISHED PRECIPITATION FURTHER. SCATTERED SHOWERS PERSIST...THOUGH. && .PREV DISCUSSION... /ISSUED 721 PM CDT SAT JUL 23 2011/ UPDATE... DE-EMPHASIZED SHOWERS AND THUNDERSTORMS A LITTLE BIT THROUGH TONIGHT. LOWERED PRECIPITATION AMOUNTS. REMOVED FOG THIS EVENING. DISCUSSION... THOUGH GUIDANCE GIVES VERY LOW POPS...SHOWERS AND THUNDERSTORMS KEEP POPPING UP ACROSS OUR AREA. THUNDERSTORMS REMAIN MINIMAL. VERY MOIST AIR JUST TO OUR SOUTH IS SNEAKING IN ABOVE THE LOW LEVEL COLD AIR MASS. THE MOIST AIR...PUSHED NORTHWARD BY A NEARBY INVERTED TROUGH...IS VERY UNSTABLE AND ABLE TO PRODUCE MINIMAL THUNDERSTORMS IN SPITE OF ITS SHALLOWNESS. WE WILL MAINTAIN HIGH POPS FOR SMALLER AMOUNTS OF RAINFALL. PREV DISCUSSION... /ISSUED 655 PM CDT SAT JUL 23 2011/ AVIATION...07/24/00Z ISSUANCE... MVFR IN OROKEN TO OVERCAST CLOUDS...WITH ISOLATED THUNDERSTORMS OVERNIGHT WILL IMPROVE TO VFR IN BROKEN BECOMING SCATTERED CLOUDS LATE SUNDAY MORNING. RIGHT NOW...MOST THUNDERSTORMS WILL REMAIN SOUTH AND WEST OF THE IRON RANGE. PREV DISCUSSION... /ISSUED 317 PM CDT SAT JUL 23 2011/ SHORT TERM...TONIGHT THROUGH TUESDAY... VERY COMPLICATED SURFACE PATTERN IN WAKE OF THE MORNING MCS THIS AFTERNOON LEADS TO LOW CONFIDENCE ON EXACT EVOLUTION OF ADDITIONAL T-STORM DEVELOPMENT THIS EVENING AND OVERNIGHT. T-STORMS HAVE REDEVELOPED NEAR THE SOUTHERN CWA BORDER..BUT THESE STORMS STILL APPEAR TO BE ELEVATED ATOP THE RESIDUAL COLD POOL FROM MORNING CONVECTION. AS STATED EARLIER..E/NE LOW LEVEL SURGE OF WINDS OFF LK SUPERIOR IN WAKE OF MORNING MCS HAS LARGELY LEFT THE DLH CWA COOL AND STABLE W.R.T. BOUNDARY LAYER ROOTED CONVECTION. WITH THAT SAID..THE MAIN S/W TROF AXIS IS STILL OVER CENTRAL N DAKOTA AT MID AFTERNOON..AND THE DEEP LAYER FRONTAL ZONE IS ALSO STILL TO OUR WEST PER LATEST OBJECTIVE ANALYSIS FIELDS. WHILE THE THREAT FOR ANY ADDITIONAL SEVERE STORMS NOW APPEARS TO BE CONFINED TO AREAS SOUTH OF THE DULUTH CWA..WE STILL EXPECT A BROAD AREA OF SHOWERS AND EMBEDDED THUNDER TO MOVE EASTWARD ACROSS CENT/NRN MN AND NW WISCONSIN WITH THE MAIN WAVE/FRONT OVERNIGHT. THUS..WE HAVE HELD ON TO THE HIGHER POPS..BUT REMOVED WORDING FOR SEVERE AND HEAVY RAINFALL AS AXIS OF BEST PWAT AND SIG INSTABILITY WILL REMAIN SOUTH. LOW LEVEL RIDGING WILL SLOWLY BUILD INTO NRN MN LATE TONITE/SUNDAY..AND IS EXPECTED TO END PRECIP CHANCES FROM WEST TO EAST LATER TONIGHT. A FAST-MOVING AND AMPLIFYING S/W TROF WILL DIVE SEWD FROM MANITOBA/ONTARIO INTO THE NRN GRT LAKES SUNDAY NIGHT AND MONDAY. WHILE THIS SYSTEM WILL BE SOMEWHAT MOISTURE-STARVED COMPARED TO THE RECENT BOUT WITH EXTREMELY HIGH PWATS..LAPSE RATES WILL BE STEEP WITH GOOD LOW LEVEL FLOW AND THERMAL AXIS IN PLACE. AT THIS TIME IT APPEARS THAT THE BEST FORCING FOR ASCENT WILL REMAIN IN CANADA..BUT HAVE ADDED POPS FOR LATE SUN NITE INTO MONDAY MAINLY ALONG AND N OF THE HIGHWAY 2 CORRIDOR. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. AN AREA OF LOW PRESSURE AND SURFACE FRONT WILL CONTINUE TO MOVE EAST THROUGH THE NORTHLAND TUESDAY NIGHT IN A FAST WSW UPPER FLOW. A CHANCE FOR SHOWERS AND STORMS WILL ACCOMPANY THIS LOW/FRONT OVER PORTIONS OF THE NORTHLAND TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE GFS AND ECMWF BOTH SHOW ANOTHER SHORTWAVE MOVING TOWARD THE NORTHERN PLAINS/UPPER MIDWEST LATER IN THE WEEK...WITH THE ECMWF FASTER THAN THE GFS. WE ADDED A CHANCE FOR THUNDERSTORMS TO THE SOUTHERN HALF OF THE CWA ON THURSDAY NIGHT...BUT THERE ARE SOME TIMING CONCERNS AND LATER FORECASTS MAY HAVE TO MOVE UP THE CHANCE FOR STORMS TO THURSDAY IF MODELS CONTINUE TO TREND IN THAT DIRECTION. HIGH PRESSURE STARTS TO BUILD BACK IN LATE IN THE WEEK WITH A FAST ZONAL FLOW FORECAST INTO THE WEEKEND...WITH SOME BUILDING OF THE UPPER RIDGE OVER THE NORTHERN PLAINS. THE EXTENDED PERIOD SHOULD FEATURE SEASONABLE TEMPERATURES...WITH MOST AREAS SEEING HIGHS IN THE UPPER 70S TO LOWER 80S. && .POINT TEMPS/POPS... DLH 53 74 58 81 / 40 10 10 10 INL 53 76 57 79 / 40 10 20 20 BRD 59 79 60 83 / 40 10 10 10 HYR 62 78 54 84 / 40 10 10 10 ASX 58 75 58 82 / 40 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT SUNDAY FOR LSZ121-140>148. && SHORT TERM...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 106 PM CDT SAT JUL 23 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 106 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SHOULD REDEVELOP OVER THE NORTHLAND LATE THIS AFTERNOON AND EVENING...WITH SOME SEVERE STORMS POSSIBLE. THE MOST LIKELY LOCATION FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF A LINE FROM WALKER TO MOOSE LAKE TO MINONG. DAMAGING WINDS...LARGE HAIL...AND A TORNADO WILL BE THE THREATS. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE TWIN PORTS. PLEASE REFER TO THE LATEST SURFZONE FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT OVER PORTIONS OF THE NORTHLAND. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-241030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 106 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER LAKE SUPERIOR. STRONG NORTHEAST WINDS WILL CONTINUE TODAY INTO TONIGHT...GRADUALLY DIMINISHING LATE. A SMALL CRAFT ADVISORY IS IN EFFECT. SEE THE LATEST NEARSHORE MARINE FORECAST AND MARINE WEATHER STATEMENT FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE NORTHLAND TUESDAY THROUGH THURSDAY NIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 757 PM CDT SAT JUL 23 2011 MNZ034>037-240145- CARLTON/SOUTH ST. LOUIS-CROW WING-NORTHERN AITKIN-SOUTH AITKIN- 757 PM CDT SAT JUL 23 2011 ...A THUNDERSTORM IS MOVING TOWARD THE DULUTH AREA... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WALDECK...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS OF UP TO HALF AN INCH OF RAINFALL IN A HALF HOUR... * THE THUNDERSTORM WILL BE NEAR... WAUKENABO AND BAIN BY 805 PM... PALISADE AND KIMBERLY BY 810 PM... MCGREGOR BY 825 PM... SHESHEBEE AND LIBBY BY 830 PM... BALSAM AND TAMARACK BY 840 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4696 9300 4663 9286 4649 9373 4672 9383 EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 815 PM CDT SAT JUL 23 2011 WIZ002>004-008-240200- ASHLAND-BAYFIELD-IRON-SAWYER- 815 PM CDT SAT JUL 23 2011 ...A THUNDERSTORM IS MOVING THROUGH THE SAND HILLS AREA... AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CABLE...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS OF A HALF INCH OF RAIN WITHIN A HALF HOUR... * THE THUNDERSTORM WILL BE NEAR... NAMEKAGON BY 830 PM... CLAM LAKE BY 840 PM... MORSE AND GLIDDEN BY 900 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4632 9048 4602 9050 4611 9143 4633 9141 EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 933 PM CDT SAT JUL 23 2011 WIZ008-009-240315- PRICE-SAWYER- 933 PM CDT SAT JUL 23 2011 ...A THUNDERSTORM IS MOVING TOWARD PARK FALLS AND PHILLIPS... AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RESERVE...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS OF UP TO HALF AN INCH IN A HALF HOUR... * THE THUNDERSTORM WILL BE NEAR... NEW POST BY 940 PM... OJIBWA BY 945 PM... WINTER BY 950 PM... LORETTA BY 1000 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4596 9043 4564 9043 4569 9143 4593 9142 EOM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1032 PM CDT SAT JUL 23 2011
WIZ008-240400-
SAWYER-
1032 PM CDT SAT JUL 23 2011
...STRENGTHENING THUNDERSTORM MOVING INTO SOUTHWEST SAWYER COUNTY...
AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF EXELAND...MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
EXELAND... COUDERAY... RADISSON...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4569 9155 4583 9128 4564 9102 4563 9103
4563 9154
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1051 PM CDT SAT JUL 23 2011
WIZ008-009-240430-
PRICE-SAWYER-
1051 PM CDT SAT JUL 23 2011
...VERY STRONG STORM MOVING INTO SOUTHERN SAWTER COUNTY...
AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EXELAND...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
OJIBWA... WINTER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THIS STORM IS APPROACHING SEVERE LEVELS. BE ALERT FOR POSSIBLE
WARNINGS.
LAT...LON 4563 9070 4563 9135 4571 9139 4588 9091
4562 9066 4561 9069
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1136 PM CDT SAT JUL 23 2011
WIZ008-009-240515-
PRICE-SAWYER-
1136 PM CDT SAT JUL 23 2011
...STRONG THUNDERSTORMS WILL MOVE INTO PRICE COUNTY...
AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF PHILLIPS...MOVING EAST AT 35
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 20 MILES WEST OF
PHILLIPS...ALSO MOVING EAST AT ABOUT 35 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...
WIND GUSTS UP TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
PHILLIPS... PARK FALLS... FIFIELD...
MUSSER LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4563 9070 4563 9085 4576 9097 4599 9035
4598 9023 4576 9003 4571 9004 4560 9069
LAMERSThe Duluth radar (KDLH), 178 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336189.